Kansas, 2016

Hail in Kansas, March 7, 2016

March 7, 2016 · NWS DDC · 3 events in 2 counties and zones

Scattered thunderstorms developed along a dry line advancing into central Kansas. A few of them became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Scattered thunderstorms developed along a dry line advancing into central Kansas. A few of them became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 7, 5:02 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 7, 5:02 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
502 PM CST MON MAR 7 2016

...UPDATE TO AVIATION...

.SYNOPSIS...
ISSUED AT 233 PM CST MON MAR 7 2016

As of 17Z, an upper ridge is located above the Eastern United
States with a shortwave moving through the Central Rockies. In
addition, an upper level low is currently digging into the Desert
Southwest. Winds in the mid levels of the atmosphere are generally
from the southwest ushering in dry air from the southwest into the
Central High Plains. Meanwhile, Gulf moisture is being advected
northward across the remainder of the Central Plains. Towards the
surface, a dryline is found extending from Russell to Greensburg
to Beaver (Oklahoma). Cloudy conditions are found ahead of this
feature with mostly clear skies behind this feature. Temperatures
are currently soaring towards the 70s and are anticipated to reach
to around 80 degrees this afternoon. Winds will generally be from
the southwest across a majority of the CWA with the exception of
central and south central Kansas where wind direction will be from
more of a southerly direction. As for the rest of today, strong
winds are expected this afternoon with some gusts over 40 mph at
times. The dryline is expected to move slightly farther east this
afternoon before shifting back west in the evening. Very dry air
will be ushered in behind this dryline and in combination with the
strong winds, fire danger will be extreme. High clouds ahead of
this feature should decrease in coverage this afternoon with an
increase in low level cumulus clouds late this afternoon. A slight
chance of an isolated thunderstorm will be possible across south
central Kansas late this afternoon but most likely these storms
look to form later this evening into the overnight period and
farther east, mostly in Wichita's CWA.

&&

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 102 PM CST MON MAR 7 2016

A slight chance of thunderstorms will remain possible ahead of the
aforementioned dry line tonight. Otherwise expect mostly clear
skies across the forecast area. Meanwhile, an intensifying area of
low pressure and associated cold front will move out of eastern
Colorado and through the CWA by sunrise tomorrow. This feature
will shift winds to more of a northwesterly direction. The upper
level low currently over the Desert southwest will dig southward
and move across northern Mexico tomorrow then into the Southern
Plains tomorrow night. Mid level moisture will increase as this
feature shifts eastward leading to mid level clouds enveloping the
area by tomorrow afternoon. An area of low pressure will also
intensify across the Southern Plains tomorrow as this feature
approaches with winds across western Kansas shifting to more of a
northeasterly direction. As for temperatures, lows tonight are
progged to range from around freezing along the KS/CO border to
around 50 degrees across south central Kansas. Highs tomorrow look
to range from around 60 degrees along the KS/CO border to upper
60s across central and south central Kansas.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 233 PM CST MON MAR 7 2016

The upper level low will move into southwest Texas Tuesday night
into Wednesday and slowly trek across the remainder of Texas
through Friday. Meanwhile, a frontal boundary at the surface looks
to extend northeastward across Texas, Oklahoma, and into portions
of Kansas. Where this boundary actually sets up is the main
challenge and pin pointing how much precipitation will fall across
the CWA. South central Kansas looks to have the best chance of
precipitation through Friday with the remainder of the CWA
remaining dry. There are a few models that show precipitation
falling farther north but have stuck with the solution to keep
this activity to the south. Skies will be mostly cloudy Tuesday
night with decreasing cloudiness Wednesday and continue into this
weekend. The only exception to this will be across south central
Kansas where clouds may stick around due to the aforementioned
frontal boundary. Winds look to generally be from the north to
northeast through Friday as an area of low pressure remains south
of the area. The Upper level low then ejects northeastward this
weekend with an upper level shortwave moving into the Western
United States. Weak ridging will be in place above the Plains
during this time frame leading to dry conditions across western
Kansas. As for temperatures, highs look to generally be in the 60s
through Friday then increase into the lower 70s this weekend. Lows
are expected to range from the lower 30s across west central
Kansas to mid 40s across south central Kansas.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING)
ISSUED AT 500 PM CST MON MAR 7 2016

VFR conditions will prevail at all TAF sites through early Tuesday
afternoon. Gusty southwest winds will diminish somewhat this
evening as a lee side trough of low pressure edges eastward across
western Kansas. Winds are expected to turn northward 10 to 20kt
mid to late Tuesday morning as a cold front pushes southeast
across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  63  40  65 /  10  10  20  10
GCK  37  62  36  64 /   0  10  10  10
EHA  37  60  37  62 /   0  10  10  10
LBL  39  63  38  64 /  10  10  20  10
HYS  43  63  39  63 /  10  10  10  10
P28  51  67  45  65 /  20  30  30  20

&&

.DDC Watches/Warnings/Advisories...
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...Hovorka_42
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Mar 7, 4:10 AM CST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CST MON MAR 7 2016

KSZ030-031-043>046-061>066-074>081-084>090-081015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
410 AM CST MON MAR 7 2016 /310 AM MST MON MAR 7 2016/

...RED FLAG WARNING IS IN EFFECT FOR TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...WARM AND DRY CONDITIONS BEHIND A DRYLINE WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS TODAY. SEE THE FIRE WEATHER
MESSAGE (TOPRFWDDC) FOR DETAILS. THERE IS A SMALL CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL
KANSAS. THUNDERSTORMS MAY NOT OCCUR AT ALL, BUT ANY STORM THAT
MANAGES TO DEVELOP COULD CONTAIN GOLFBALL OR LARGER SIZED HAIL AND
ISOLATED TORNADOES.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  EXTREME FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM ALONG AND EAST OF A
LINE FROM COLDWATER TO STAFFORD.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

In the hours before

Special weather statement, Mar 7, 6:00 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CST MON MAR 7 2016

KSZ080-089-090-080045-
KIOWA KS-BARBER KS-COMANCHE KS-
600 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
NORTHWESTERN BARBER AND SOUTHEASTERN KIOWA COUNTIES UNTIL 645 PM
CST...

AT 559 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF WILMORE...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...SUN CITY AND BELVIDERE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3707 9907 3714 9927 3747 9913 3746 9867
TIME...MOT...LOC 2359Z 203DEG 27KT 3718 9914

UMSCHEID
Special weather statement, Mar 7, 6:59 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CST MON MAR 7 2016

KSZ081-080145-
PRATT KS-
659 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR PRATT AND NORTHWESTERN BARBER
COUNTIES UNTIL 745 PM CST...

AT 658 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CROFT...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...CULLISON...COATS...BYERS...CROFT AND HOPEWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 9884 3747 9901 3782 9901 3782 9847
TIME...MOT...LOC 0058Z 208DEG 28KT 3751 9895

UMSCHEID

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pratt

When
March 7, 7:28 PM CST
Where
Pratt County, 2.82 mi ENE of Cullison
Measured
0.88 in hail
Reported by
Public
Coordinates
37.640, -98.850

Hail, Pratt

When
March 7, 7:35 PM CST
Where
Pratt County, 2.59 mi ENE of Cullison
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -98.860

Hail, Stafford

When
March 7, 8:12 PM CST
Where
Stafford County, 5.64 mi SE of Leesburg
Measured
1.25 in hail
Reported by
Public
Coordinates
37.840, -98.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627098, 627099, 627100.